Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2020, 2:38 PM EDT for 4 counties in Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 21, 2020, 3:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 2:53 PM EDT | TSTM WND DMG | 2 Ene Kokomo, IN | NUMEROUS PORTIONS OF TREES AND BRANCHES DOWN. UTILITY POLE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:24 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
629
WUUS53 KIND 211838
SVRIND
INC015-023-067-159-211915-
/O.NEW.KIND.SV.W.0101.200721T1838Z-200721T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
238 PM EDT Tue Jul 21 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Carroll County in north central Indiana...
Clinton County in central Indiana...
Howard County in central Indiana...
Western Tipton County in central Indiana...
* Until 315 PM EDT.
* At 238 PM EDT, severe thunderstorms were located along a line
extending from near Walton to 6 miles southeast of Frankfort,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kokomo, Frankfort, Russiaville, Kirklin, Sharpsville, Burlington,
Michigantown, Kempton and Indian Heights.
This includes Interstate 65 between mile markers 151 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 8637 4056 8600 4022 8610 4022 8624
4018 8624 4018 8659 4069 8645 4069 8637
TIME...MOT...LOC 1838Z 254DEG 37KT 4065 8632 4019 8646
HAIL...<.75IN
WIND...60MPH
$$
CP2 follow-up statements
042
WWUS53 KIND 211852
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
252 PM EDT Tue Jul 21 2020
INC015-211901-
/O.CAN.KIND.SV.W.0101.000000T0000Z-200721T1915Z/
Carroll IN-
252 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central and north central Indiana.
LAT...LON 4022 8610 4022 8624 4018 8624 4021 8645
4043 8640 4043 8638 4056 8637 4056 8600
TIME...MOT...LOC 1851Z 254DEG 37KT 4069 8616 4023 8630
$$
INC023-067-159-211915-
/O.CON.KIND.SV.W.0101.000000T0000Z-200721T1915Z/
Clinton IN-Howard IN-Tipton IN-
252 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EASTERN CLINTON...HOWARD AND WESTERN TIPTON COUNTIES...
At 251 PM EDT, severe thunderstorms were located along a line
extending from Grissom Afb to 11 miles east of Frankfort, moving east
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kokomo, Russiaville, Kirklin, Sharpsville, Michigantown, Kempton and
Indian Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4022 8610 4022 8624 4018 8624 4021 8645
4043 8640 4043 8638 4056 8637 4056 8600
TIME...MOT...LOC 1851Z 254DEG 37KT 4069 8616 4023 8630
HAIL...<.75IN
WIND...60MPH
$$
CP450
WWUS53 KIND 211910
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
310 PM EDT Tue Jul 21 2020
INC023-067-159-211919-
/O.EXP.KIND.SV.W.0101.000000T0000Z-200721T1915Z/
Clinton IN-Howard IN-Tipton IN-
310 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLINTON...HOWARD AND
WESTERN TIPTON COUNTIES WILL EXPIRE AT 315 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central and north central Indiana.
LAT...LON 4022 8610 4022 8624 4018 8624 4021 8645
4043 8640 4043 8638 4056 8637 4056 8600
TIME...MOT...LOC 1909Z 254DEG 37KT 4074 8593 4028 8607
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:00 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 21, 1:00 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 100 PM EDT Tue Jul 21 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 322 AM EDT Tue Jul 21 2020 A couple of fronts plus warm and humid air will bring frequent chances for showers and thunderstorms into early next week. Widespread temperatures in the 90s will return by early next week. && .NEAR TERM (Rest of Today)... Issued at 1007 AM EDT Tue Jul 21 2020 For the update...decreased PoPs during the morning especially in the east and southeastern counties based on high resolution model output as well as current satellite and observational trends. Left higher chance PoPs in the western and northern counties for the afternoon, but decreased a little in the south again due to latest model output and current low cloud deck across the south. Some diurnal driven pop up storms remain possible this afternoon into the evening, and current line in Illinois could move across the northern half of the forecast area later this afternoon, but some models continue to weaken it. Current thinking is better forcing will arrive during the tonight period with the help of a low level jet. && .SHORT TERM (Tonight through Thursday night)... Issued at 322 AM EDT Tue Jul 21 2020 Models are close enough that the National Blend of Models initialization was accepted for most items. An stronger upper trough will move into central Indiana tonight. A surface front will accompany the wave. The forcing from these plus abundant moisture should lead to showers and thunderstorms moving through. Went likely PoPs across the northern half of the area where forcing will be strongest, with chance PoPs elsewhere. Went with a relative lull in PoPs Wednesday morning with weaker instability. However, with the front lingering in the area Wednesday afternoon, went likely PoPs east (ahead of the front) with chance PoPs west. Kept some chance PoPs going Wednesday night with the front still in the area. Uncertainty is higher again for PoPs Thursday as there is some question on where the front will end up. The NAM has the front farther south and keeps the area dry, while other models have rain. The NBM has likely PoPs across the southern half of the area, but am not sure of this. However, given the uncertainty, don't have enough confidence to change the initialization. Low PoPs continue Thursday night again with the front around. Generally stayed close to the NBM for temperatures. && .LONG TERM /Friday night through Tuesday/... Issued at 1239 PM EDT Tue Jul 21 2020 The long term will be dominated by an upper ridge over the central U.S. The ridge builds toward central Indiana Friday night and Saturday, which should provide warm temperatures and fairly dry conditions under subsidence. The ridge shows some signs of buckling a bit as its axis trends back toward the plains through the rest of the weekend, though, and into next week. This should equate to warmer than normal temperatures throughout the long term along with increasing dewpoints, with some evening thunderstorm chances due to instability. There may also be some potential for overnight ridge riding storms Sunday night and perhaps Monday night. Overall though mainly a hot forecast with little in the way of widespread precipitation. && .AVIATION /Discussion for the 211800Z TAFS/... Issued at 1255 PM EDT Tue Jul 21 2020 Convective cluster currently moving through eastern Illinois is expected to affect the KLAF terminal in the 211800Z-212000Z time frame. Brief IFR visibility restrictions and gusty shifting winds possible with this cluster. Questionable as to the extent the remaining terminals will be affected by this cluster, as short term models suggest the mid level feature associated with this cluster will generally move off into northern Indiana with time. Appears the convective threat will increase again towards/after 220000Z at the terminals, as a mid level short wave currently in northern Missouri, tracks into northern Illinois later this evening. Activity may continue well into the nighttime hours, given a decent low level jet associated with this feature. CB bases generally 025-040. Otherwise, remnant ceilings 008AGL-015 in the vicinity of KHUF/KBMG is in the process of mixing out. Surface winds 170-200 degrees at 8-11 kts this afternoon will veer a bit towards 190-220 at 4-7 kts after dark. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...CP SHORT TERM...50 LONG TERM....CP AVIATION...JAS
Hazardous weather outlook, Jul 21, 10:18 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1018 AM EDT Tue Jul 21 2020 INZ021-028>031-035>049-051>057-060>065-067>072-221430- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1018 AM EDT Tue Jul 21 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There are chances for thunderstorms today and tonight. Some strong to severe storms are possible. Hazards: Damaging winds, heavy rain and localized flooding, lightning. Timing: Thunderstorms are possible at any time but should be most numerous during the late afternoon and evening hours, with some more potential for heavy rain overnight. Some strong to severe storms are possible mainly late this afternoon and during the evening, with the best potential after 7 pm. Discussion: A front in the area along with upper disturbances will bring some showers and thunderstorms to the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible for much of the period. Isolated severe storms are possible on Wednesday. Hot conditions with heat index values at or over 100 may return this weekend. Discussion: A front will meander across the area into the weekend, interacting with warm and humid air to bring chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. .STORM MOTION STATEMENT... The expected storm motion today is from the west southwest at 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 21, 1:49 PM EDT, 49 minutes before
Special Weather Statement National Weather Service Indianapolis IN 149 PM EDT Tue Jul 21 2020 INZ035>037-044>046-211815- Montgomery IN-Putnam IN-Fountain IN-Hendricks IN-Boone IN-Parke IN- 149 PM EDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOUNTAIN... NORTHWESTERN HENDRICKS...NORTHEASTERN PARKE...WESTERN BOONE... MONTGOMERY AND NORTHERN PUTNAM COUNTIES UNTIL 215 PM EDT... At 149 PM EDT, Doppler radar was tracking a strong thunderstorm near Crawfordsville, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crawfordsville, Thorntown, Ladoga, Jamestown, Waynetown, Roachdale, Darlington, New Market, North Salem, Advance, Waveland, Russellville, New Ross, Marshall, Wallace, Alamo, Carpentersville, Shades State Park and Judson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 500 PM EDT for central and west central Indiana. LAT...LON 4015 8711 4015 8656 3980 8663 3981 8721 TIME...MOT...LOC 1749Z 266DEG 32KT 3996 8694 CP
Special weather statement, Jul 21, 2:30 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
230 PM EDT Tue Jul 21 2020
INZ021-030-031-037-211900-
Howard IN-Clinton IN-Boone IN-Carroll IN-
230 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...CLINTON...WESTERN
HOWARD AND NORTHERN BOONE COUNTIES UNTIL 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Logansport to 9 miles
southwest of Frankfort. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Frankfort, Flora, Rossville, Thorntown, Mulberry, Russiaville,
Kirklin, Colfax, Camden, Burlington and Michigantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central, north central and west central Indiana.
LAT...LON 4069 8652 4069 8637 4056 8637 4056 8619
4040 8622 4040 8624 4027 8624 4012 8627
4013 8670 4023 8670 4074 8658 4074 8653
TIME...MOT...LOC 1830Z 270DEG 24KT 4069 8650 4017 8660
CPLocal storm report, Jul 21, 2:37 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
237 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 4 NW SHADELAND 40.42N 86.99W
07/21/2020 TIPPECANOE IN LAW ENFORCEMENT
MULTIPLE TREE LIMBS DOWN. LOCATION
APPROXIMATE.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 36 min |
| Jul 21, 1:44 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 31 min |
| Jul 21, 1:49 PM EDT | Special Weather Statement | IND | Montgomery | 26 min |
| Jul 21, 2:09 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 18 min |
| Jul 21, 2:30 PM EDT | Special Weather Statement | IND | Carroll, Clinton | 30 min |
| Jul 21, 3:07 PM EDT | Special Weather Statement | IND | Boone, Hamilton | 38 min |
| Jul 21, 3:14 PM EDT | Special Weather Statement | IND | Tipton | 31 min |
| Jul 21, 3:47 PM EDT | Special Weather Statement | IND | Delaware, Madison | 43 min |
| Jul 21, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 36 min |
| Jul 21, 7:25 PM EDT | Special Weather Statement | IND | Monroe | 50 min |
| Jul 21, 7:32 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe, Morgan | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.